Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2017, 4:42 PM MDT for Kit Carson County, Colorado. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 4:42 PM MDT (22:42 UTC)
- Expired
- Aug 2, 2017, 5:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:46 PM MDT | HAIL 0.88 | 12 S Cope, CO | |
| Aug 2, 4:57 PM MDT | HAIL 0.88 | 11 S Cope, CO | |
| Aug 2, 5:32 PM MDT | TSTM WND GST 52 | Seibert, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 2910 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WUUS53 KGLD 022242
SVRGLD
COC063-022330-
/O.NEW.KGLD.SV.W.0239.170802T2242Z-170802T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
442 PM MDT WED AUG 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Kit Carson County in east central Colorado...
* Until 530 PM MDT
* At 442 PM MDT, a severe thunderstorm was located 12 miles north of
Seibert, moving south at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 400 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3957 10281 3919 10258 3917 10296 3957 10305
TIME...MOT...LOC 2242Z 340DEG 21KT 3948 10289
HAIL...1.75IN
WIND...60MPH
$$3 follow-up statements
442
WWUS53 KGLD 022300
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
500 PM MDT WED AUG 2 2017
COC063-022330-
/O.CON.KGLD.SV.W.0239.000000T0000Z-170802T2330Z/
Kit Carson CO-
500 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 500 PM MDT, a severe thunderstorm was located 5 miles north of
Seibert, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 400 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10281 3919 10258 3917 10296 3957 10305
TIME...MOT...LOC 2300Z 348DEG 19KT 3938 10289
HAIL...1.50IN
WIND...60MPH
$$074
WWUS53 KGLD 022315
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
515 PM MDT WED AUG 2 2017
COC063-022330-
/O.CON.KGLD.SV.W.0239.000000T0000Z-170802T2330Z/
Kit Carson CO-
515 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 515 PM MDT, a severe thunderstorm was located over Seibert, moving
south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 400 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10281 3919 10258 3917 10296 3957 10305
TIME...MOT...LOC 2315Z 340DEG 21KT 3931 10286
HAIL...1.25IN
WIND...60MPH
$$426
WWUS53 KGLD 022325
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
525 PM MDT WED AUG 2 2017
COC063-022335-
/O.EXP.KGLD.SV.W.0239.000000T0000Z-170802T2330Z/
Kit Carson CO-
525 PM MDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3957 10281 3919 10258 3917 10296 3957 10305
TIME...MOT...LOC 2325Z 340DEG 21KT 3927 10284
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:52 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 1:52 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 152 PM MDT Wed Aug 2 2017 .SHORT TERM...(This evening through Thursday) Issued at 150 PM MDT Wed Aug 2 2017 Showers are already starting to develop over far southwest Nebraska and central Colorado this afternoon. Expect these showers/thunderstorms to increase in coverage through the remainder of the afternoon and into the evening with thunderstorms spreading into northwest Kansas as the tail end of an upper short wave trough and a prefrontal surface trough moves into the forecast area between 21Z-00Z. The primary time expected for possible severe storms will be between 00Z-06Z as storms reach their peak intensity and coverage as they continue to spread across the forecast area. After 06Z, expect storms to be decreasing in intensity and coverage with storms exiting the eastern sections of the forecast area between 09Z-15Z following the passage of the upper short wave trough and the surface cold front. Model output is showing additional weak embedded short wave activity with some convective feedback moving east of the Rockies over central Colorado Thursday morning after 12Z. Feel it is possible to see scattered showers again through the day on Thursday as a result of the weak upper disturbance moving through from eastern Colorado along the western and southern periphery of the forecast area in the vicinity of the western extent of the cold frontal boundary as it snakes back into eastern Colorado. Ended up refining the timing and coverage from what the blended model solution was giving through the day on Friday instead of blanketing the whole area with lower pops. This may show as a slightly higher POP grid over 6-12hrs, but should prove to be a more realistic depiction of the transition of weather across the forecast area than what the blended solution gave. .LONG TERM...(Thursday night through Wednesday) Issued at 126 PM MDT Wed Aug 2 2017 Upper level flow over the extended period will be from the northwest. Due to this pattern and 700mb shortwaves moving over the CWA, there will be chances for precipitation almost every day. Thursday night will start off dry due to the cold, dry air that will move over the area due to a cold front that will pass over the region Wednesday night. A transition to storm chances will return Friday. Current guidance shows the timeframe for precipitation chances will be in the early to late evening. The remainder of the period will see similarities day-by-day, waves of moisture and precipitation are expected to impact the region. Models are showing the potential for a change come Tuesday, with some western shifting of the upper level flow. This pattern is still showing to bring precipitation to the region. Temperatures during the period will primarily be in the 80s, with some locations dropping into the 70s on Friday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1146 AM MDT Wed Aug 2 2017 VFR conditions will persist through the remainder of today and tonight at MCK and GLD. Scattered thunderstorms are expected to pass through the GLD area between 03-06Z and through the MCK area from 01-07Z ahead of a cold front that moves through the region overnight. By 13Z...winds are expected to shift around from the southwest to the north and become gusty as the front passes. Conditions between 13-15Z could also become intermittently MVFR at MCK and IFR to LIFR at GLD as lower clouds move across each TAF site. After 15Z...VFR conditions will return at MCK and GLD with gusty north winds expected to continue through the morning on Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...LOCKHART
Hazardous weather outlook, Aug 2, 9:53 AM MDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 953 AM MDT Wed Aug 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 953 AM MDT Wed Aug 2 2017 /1053 AM CDT Wed Aug 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms across eastern Colorado and southwest Nebraska late this afternoon are expected to spread into northwest Kansas through the evening and across the remainder of the region through the overnight hours. Some storms could become severe during the evening along and north of a line from Cheyenne Wells, Colorado to Norton, Kansas. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There is a possibility of thunderstorms each day through the remainder of the forecast period with a marginal threat of severe storms across northeast Colorado and western Nebraska Friday evening. The main threat with any storms that become severe will be large hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 2, 2:47 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT WED AUG 2 2017
COZ090-022100-
Yuma County CO-
247 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
300 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Yuma, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma, Heartstrong and Abarr.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3989 10242 3975 10266 3992 10280 4000 10280
4000 10279 4016 10280 4017 10279
TIME...MOT...LOC 2047Z 322DEG 35KT 4004 10279Special weather statement, Aug 2, 4:06 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Goodland KS 406 PM MDT WED AUG 2 2017 COZ091-022230- Kit Carson County CO- 406 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Cope, or 23 miles north of Seibert, moving south at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern and east central Colorado. LAT...LON 3957 10277 3940 10270 3935 10304 3957 10305 TIME...MOT...LOC 2205Z 350DEG 30KT 3964 10293
Special weather statement, Aug 2, 4:26 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
526 PM CDT WED AUG 2 2017
KSZ004-016-022245-
Norton KS-Graham KS-
526 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND
NORTHWESTERN GRAHAM COUNTIES UNTIL 545 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Lenora, or 20 miles southwest of Norton, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lenora and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3958 9989 3948 10015 3952 10017 3957 10016
3957 10018 3966 10018 3970 10006
TIME...MOT...LOC 2226Z 331DEG 20KT 3960 10012
LundquistSpecial weather statement, Aug 2, 4:30 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 430 PM MDT WED AUG 2 2017 COZ091-022300- Kit Carson County CO- 430 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 500 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Cope, or 22 miles north of Seibert, moving south at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seibert and Vona. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3957 10281 3930 10264 3929 10299 3957 10301 TIME...MOT...LOC 2229Z 344DEG 21KT 3962 10295
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:47 PM MDT | Special Weather Statement | GLD | Yuma | 13 min |
| Aug 2, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| Aug 2, 3:26 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Aug 2, 4:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| Aug 2, 4:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Aug 2, 5:11 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Aug 2, 5:27 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Aug 2, 5:31 PM MDT | Special Weather Statement | GLD | Yuma | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.